Oklahoma, 2012High Wind in Oklahoma, February 20, 2012
February 20, 2012 · NWS OUN · 4 events in 4 counties and zones
A vigorous storm system moved over the central and southern Plains during the day, with a pacific cold front moving from west to east over Oklahoma. Very strong winds just off the surface were able to mix down with late morning and afternoon heating.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous storm system moved over the central and southern Plains during the day, with a pacific cold front moving from west to east over Oklahoma. Very strong winds just off the surface were able to mix down with late morning and afternoon heating. Winds gusted over 50 mph at times, with sustained winds of at least 30 mph. No damage was reported with the wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 11:50 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 20, 11:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST MON FEB 20 2012
.AVIATION...
20/18Z TAFS...MVFR CONDITIONS WILL PERSIST FOR ANOTHER HOUR OR TWO
ACROSS MAINLY CENTRAL AND NORTH-CENTRAL OKLAHOMA TERMINALS. WINDS
WILL VEER TO SOUTHWEST-WEST AND BECOME QUITE STRONG ESPECIALLY OVER
FAR WESTERN OKLAHOMA. SOME BLOWING DUST HAS BEEN INSERTED INTO THE
TAFS WHICH MAY RESTRICT VSBY FOR A FEW HOURS. SKIES WILL ALSO
RAPIDLY CLEAR OUT FROM WEST TO EAST THROUGH 21Z. A FEW SHOWERS AND
STORMS WILL BE POSSIBLE ACROSS NORTHERN AND CENTRAL OKLAHOMA FOR A
FEW HOURS THIS AFTERNOON AND WILL ONLY MENTION IN KPNC WHERE CHANCES
FOR IMPACTS HIGHER. WINDS SHOULD DROP OFF RATHER QUICKLY THIS
EVENING.
&&
.UPDATE...
HAVE MADE SOME ADJUSTMENTS TO GRIDS TODAY BASED ON MORNING MODEL
RUNS AND CURRENT TRENDS. FORECAST OVERALL REMAINS ON TRACK AS
STORM SYSTEM MOVES OUT INTO THE PLAINS THIS AFTN. DRYLINE NOW MAKING
ITS WAY INTO THE EASTERN TX PANHANDLE WILL ENTER WESTERN OKLAHOMA
AROUND MIDDAY. THERE IS AN AREA OF SINGLE DIGIT DEWPOINTS THAT
WILL MAKE A RUN AT SOUTHWEST OKLAHOMA AND NORTH TEXAS THIS AFTN.
SO RED FLAG CONDITIONS ARE STILL EXPECTED TO OCCUR AS AFTN
HUMIDITIES DROP WELL BELOW 20 PERCENT.
SHORT RANGE MODELS ARE BEGINNING TO SHOW CONVECTIVE DEVELOPMENT
NEAR THE I-35 CORRIDOR BETWEEN 3 AND 4 PM FROM NEAR OKLAHOMA CITY
NORTHWARD INTO KANSAS. STILL NOT OUT OF THE QUESTION TO SEE SOME
STRONGER STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL... BUT
THE SPEED OF THE STORMS SHOULD MOVE THEM EAST INTO EASTERN
OKLAHOMA BY 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 59 31 65 36 / 30 10 0 0
HOBART OK 58 28 64 34 / 10 0 0 0
WICHITA FALLS TX 66 32 70 41 / 10 0 0 10
GAGE OK 54 22 65 24 / 20 0 0 0
PONCA CITY OK 56 30 62 31 / 50 20 0 0
DURANT OK 59 37 67 46 / 20 20 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR OKZ004>031-033>042-
044>046-050.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR OKZ033-036-037-
044.
TX...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ083>090.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ083>090.
&&
30/11Hazardous weather outlook, Feb 20, 11:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST MON FEB 20 2012
OKZ004>048-050>052-TXZ083>090-211100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST MON FEB 20 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS
CENTRAL AND EASTERN OKLAHOMA THIS AFTERNOON. GIVEN THE STRENGTH OF
THE APPROACHING STORM SYSTEM...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE... MAINLY EAST OF A MEDFORD...TO ENID...TO OKLAHOMA CITY
AND ADA LINE LATE THIS AFTERNOON.
DISCUSSION...
AS A STRONG MID-LEVEL TROUGH MOVES THROUGH THE SOUTHERN PLAINS THIS
AFTERNOON AND TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP. THE FOCUS FOR THUNDERSTORM DEVELOPMENT
WILL BE A DRYLINE. THIS DRYLINE... CURRENTLY LOCATED ACROSS THE
EASTERN TEXAS PANHANDLE WILL MOVE THROUGH WESTERN OKLAHOMA TOWARD
CENTRAL OKLAHOMA DURING THE AFTERNOON HOURS. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE BY
MID-AFTERNOON AND MOVE QUICKLY EAST AND NORTHEAST. THE STORMS ARE
EXPECTED TO MOVE OUT OF THE NWS NORMAN COUNTY WARNING AREA BY
SUNSET.
DESPITE LIMITED MOISTURE AND INSTABILITY...WIND FIELDS WILL BE QUITE
SUPPORTIVE OF SEVERE STORMS...AND ONE OR TWO STORMS COULD BECOME
SEVERE. WITH VERY COLD TEMPERATURES IN THE UPPER LEVELS...HAIL
APPEARS TO BE THE MAIN THREAT WITH ANY STORM THAT BECOMES
SEVERE...THOUGH DAMAGING WINDS WOULD ALSO BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL ELEVATE
WILDFIRE CONCERNS OVER WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A
RED FLAG WARNING IS IN EFFECT FOR ALL OF WESTERN NORTH TEXAS AND
SEVERAL COUNTIES IN SOUTHWEST OKLAHOMA. PLEASE REFER TO THE LATEST
RED FLAG WARNING ISSUANCE FOR MORE INFORMATION.
IN ADDITION...STRONG AND GUSTY WINDS WILL CREATE POTENTIALLY
HAZARDOUS TRAVEL CONDITIONS FOR MUCH OF OKLAHOMA AND WESTERN NORTH
TEXAS. A WIND ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST WIND
ADVISORY ISSUANCE FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED
OTHER HAZARDOUS WEATHER...
WITH A DRY AIRMASS IN PLACE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH LATE WEEK...HIGH TO VERY HIGH WILDFIRE POTENTIAL WILL
PERSIST.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.
AUSTIN/30High Wind, Harmon
- When
- February 20, 2:00 PM CST to 2:20 PM CST
- Where
- Harmon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
The Hollis mesonet site measured wind gusts of 53, 54, 53, and 59 mph.
High Wind, Ellis
- When
- February 20, 2:39 PM CST
- Where
- Ellis forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
High Wind, Kiowa
- When
- February 20, 2:40 PM CST
- Where
- Kiowa forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
High Wind, Woodward
- When
- February 20, 5:15 PM CST
- Where
- Woodward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, February 20, 20121 death · 1 injured · 1.75 in hail · 11 events
- Dust Storm and High Wind in Texas, February 20, 20125 injured · $165,000 · 55 kt wind · 17 events
- Winter Storm and High Wind in Wyoming, February 20 to 23, 201296 kt wind · 24 events
- Hail and Damaging Winds in Kansas, February 20, 20121 in hail · 23 events
- Blizzard and High Wind in Kansas, February 20, 2012$20,000 · 51 kt wind · 5 events
- High Wind in Wyoming, February 20 to 23, 201212 events
- High Wind in Texas, February 20, 201253 kt wind · 8 events
- Winter Storm in Montana, February 20 to 23, 20126 events
- High Wind in New Mexico, February 20, 201257 kt wind · 5 events
- Hail in Kansas, February 20, 20121 in hail · 5 events
- Heavy Snow in Minnesota, February 20 to 22, 20125 events
- Damaging Winds in Kansas, February 20, 2012$10,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357874, 357875, 357876, 357878.